Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Gaylord, MI

June 21, 2008Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2008, 8:27 PM EDT for Alpena County, Michigan. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2008, 8:27 PM EDT (00:27 UTC)
Expired
Jun 21, 2008, 8:45 PM EDT
In force
18 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:34 PM EDTHAIL 0.5S Lachine, MIINTERSECTION OF M-32 AND M-65

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 220025
SVRAPX
MIC007-220100-
/O.NEW.KAPX.SV.W.0075.080622T0027Z-080622T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
827 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 900 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED NEAR LACHINE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF SPRATT AROUND 835 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4493 8361 4504 8388 4505 8388 4510 8388
      4521 8381 4520 8379 4521 8378 4511 8348
TIME...MOT...LOC 0027Z 297DEG 16KT 4509 8374

$$


JZ
2 follow-up statements
000 
WWUS34 KAPX 220038
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
838 PM EDT SAT JUN 21 2008

MIC007-220100-
/O.CON.KAPX.SV.W.0075.000000T0000Z-080622T0100Z/
ALPENA MI-
838 PM EDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR ALPENA COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED JUST SOUTHEAST OF LACHINE...MOVING SOUTHEAST 
AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRON BY 845 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4499 8357 4493 8361 4505 8378 4511 8378
      4515 8374 4515 8368 4511 8348
TIME...MOT...LOC 0038Z 298DEG 15KT 4507 8368

$$


JZ
000 
WWUS34 KAPX 220045
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
846 PM EDT SAT JUN 21 2008

MIC007-220056-
/O.CAN.KAPX.SV.W.0075.000000T0000Z-080622T0100Z/
ALPENA MI-
846 PM EDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR ALPENA COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED BELOW 
SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING FOR ALPENA 
COUNTY HAS BEEN CANCELLED.

THIS THUNDERSTORM PRODUCED HALF INCH DIAMETER HAIL IN LACHINE AT 834 
PM.

LAT...LON 4499 8357 4493 8361 4505 8378 4511 8378
      4515 8374 4515 8368 4511 8348
TIME...MOT...LOC 0046Z 297DEG 16KT 4505 8363

$$


JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:28 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 21, 7:28 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
728 PM EDT SAT JUN 21 2008

.AVIATION...A STRAY SHOWER/TSTORM STILL POSSIBLE NEAR APN THRU
PERHAPS 02Z...OTHERWISE LINGERING DIURNAL STORMS WILL FIZZLE THIS
EVENING. A STRAY MID-LEVEL SHOWER MAY APPROACH FROM THE NW LATE LIKE
LAST NIGHT...BUT AGAIN CHANCE IS SMALL AND ABILITY TO PIN DOWN
EXACTLY WHERE LIMITED. MORE THE SAME TOMORROW...WITH STORMS EXPECTED
IN THE VICINITY OF APN FOR MUCH OF THE AFTERNOON...AND A MUCH LESSER
CHANCE FOR PLN/TVC.

JZ

&&

.DISCUSSION...ISSUED 355 PM SAT JUN 21...

AFTERNOON SYNOPSIS...CLUSTERS OF THUNDERSTORMS HAVE BEEN FORMING
SINCE EARLY AFTERNOON ACROSS NORTHEAST LOWER AS WELL AS ALONG THE
COMBINED LAKE BREEZE ACROSS CHIPPEWA COUNTY.  MUCH OF NORTHWEST
LOWER HAS STAYED IN THE CLEAR IN WESTERLY FLOW OFF LAKE MICHIGAN.
CONVECTION SURROUNDING THE NORTHWEST SHORE OF LAKE MICHIGAN FROM
SOUTH CENTRAL UPPER AROUND TO GREEN BAY...REMAINS TO BE SEEN WHETHER
OR NOT THIS CAN SURVIVE A TRIP OVER THE LAKE (SEEMS UNLIKELY AT THIS
POINT).

SHORT TERM (TONIGHT)...IN GENERAL FORECAST WILL FOLLOW THE DIURNAL
TREND AND ALLOW PRECIPITATION TO WANE THIS EVENING.  WILL CARRY A
LATE AFTERNOON/EARLY EVENING POP FOR NORTHWEST LOWER IN CASE
ACTIVITY TRYING TO PROPAGATE ACROSS LAKE MICHIGAN HAS ENOUGH
MOMENTUM TO DUMP A FEW SHOWERS.  CANT RULE OUT A STRAY SHOWER/
THUNDERSTORM OVERNIGHT AS MAIN UPPER LEVEL ENERGY SPINS ITS WAY
SOUTHWARD OUT OF ONTARIO...PARTICULARLY ACROSS PARTS OF EASTERN
UPPER AND NORTHWEST LOWER...BUT WILL HAVE THIS THREAT COVERED WITH
THE SUNDAY MORNING GRIDS.

JPB

LONG TERM...SUNDAY AND SUNDAY NIGHT...SHORTWAVE OVER NW ONTARIO
WILL ROTATE SE AROUND THE BACKSIDE OF THE UPPER TROUGH AXIS AND
SWING INTO LOWER MICHIGAN WITH AN ASSOCIATED SFC TROUGH. CERTAINLY
CANNOT RULE OUT AN ISOLATED SHOWER/STORM IN THE MORNING WITH THESE
FEATURES AND MID LEVEL LAPSE RATES 6.5-7.0C/KM WITH WEAK 25KT H8
LLJ POINTING INTO NW LOWER/NRN LK MICHIGAN. HOWEVER...WITH COOL
POOL ALOFT OF -18C TO -19C AND DAYTIME HEATING...THIS WILL
PRIMARILY BE AN AFTERNOON AND EARLY EVENING EVENT. POOR 0-6KM BULK
SHEAR OF LESS THAN 15-20KTS WILL NOT ALLOW FOR ANY LONG LIVED/
ORGANIZED STORMS...BUT WET BULBS AROUND 8500FT WITH MLCAPES
BETWEEN 800-1100 J/KG WITH A 71/53 PARCEL WILL LEAD TO ANOTHER DAY
OF PULSE TYPE STORMS WITH A FEW CONTAINING LARGE HAIL...TO MAYBE
AN INCH. STORMS COULD FIRE AS EARLY AS NOON...POSSIBLY AROUND LAKE
BREEZES INITIALLY...BUT MOST OF THE ACTIVITY IS LIKELY TO
CONGREGATE ALONG/AHEAD OF SFC TROUGH AXIS IN THE AFTERNOON. THIS
WILL RESULT IN BEST CHANCES FOR STORMS ROUGHLY FROM CADILLAC TO
ALPENA. STORMS WILL DIE OFF INTO THE EVENING AND BECOME ISOLATED
BY THE OVERNIGHT. MAIN UPPER TROUGH AXIS IS EXPECTED TO BE LAYING
ACROSS NE LOWER...BUT DID NOT GET TOO CUTE YET...AND LEFT A 20
PERCENT CHANCE...OF MAINLY SHOWERS FOR ALL AREAS OVERNIGHT.

MONDAY AND MONDAY NIGHT...A SLOWING TREND SEEN IN SWEEPING THE
UPPER/SFC TROUGHING TO THE EAST...AND HAS RESULTED IN RE-INTRODUCING
SMALL CHANCE FOR SHOWERS/STORMS ACROSS A SLIVER OF NE LOWER FROM
HTL-APN FOR MONDAY AFTERNOON. RESIDUAL COOL AIR ALOFT...ALONG WITH
LOW LEVEL CONVERGENCE MAXIMIZING IN THIS AREA DUE TO LAKE BREEZES
WILL BE THE MAIN FOCUSING FEATURES. ANOTHER 600-900 J/KG IS POSSIBLE
DURING PEAK HEATING IN THE AFTERNOON WITH LESS THAN 20KTS 0-6KM BULK
SHEAR AND WET BULBS AROUND 8500 FEET. HAIL WILL BE THE PRIMARY
THREAT ONCE AGAIN. DEPENDING ON TIMING OF TROUGHING...COULD
CERTAINLY BE SOME ISOLATED ACTIVITY LINGERING INTO THE EARLY
EVENING...BUT OPTED TO NOT INTRODUCE ANYTHING AS OF YET. HAVE TO BE
MORE SURE OF AFTERNOON DEVELOPMENT FIRST.

TUESDAY ONWARD...UPPER TROUGH AXIS EAST OF THE AREA TO START THE
LONGER TERM...WITH A MEAN UPPER RIDGE ACROSS THE CENTRAL PLAINS AND
ROCKIES. HEIGHTS DO BUILD INTO THE GREAT LAKES...BUT THE FIRST OF
TWO SHORTWAVES BREAK DOWN THE THE RIDGE AS EARLY AS TUESDAY NIGHT
BUT MAINLY WEDNESDAY. THE SECOND ARRIVES AROUND FRIDAY AND MAY BE A
POTENTIALLY STRONGER/MORE DYNAMIC SHORTWAVE. WILL FOCUS SHOWER AND
THUNDERSTORM CHANCES AROUND THESE TWO FEATURES. HIGHS IN THE 70S TO
LOWER 80S THROUGH THE PERIOD WITH LOWS IN THE 50S...AROUND TYPICAL
NORMALS.

SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 21, 4:15 PM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SAT JUN 21 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
415 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THERE REMAINS A THREAT FOR LARGE HAIL PRODUCING THUNDERSTORMS EAST
OF AN ALPENA TO HOUGHTON LAKE LINE THROUGH 8 PM.  HAIL UP TO ONE
INCH IN DIAMETER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES SUNDAY INTO SUNDAY EVENING
ACROSS ALL OF NORTHERN MICHIGAN. AN ISOLATED THUNDERSTORM MAY
PRODUCE LARGE HAIL UP TO ONE INCH IN DIAMETER.

THE CHANCE FOR THUNDERSTORMS RETURNS WEDNESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ALL INSTANCES OF HAIL TO THE NATIONAL
WEATHER SERVICE.

JPB

In the hours before

Local storm report, Jun 21, 5:22 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
522 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             5 W HALE                44.38N 83.91W
06/21/2008  M0.88 INCH       OGEMAW             MI   FIRE DEPT/RESCUE

&&

JZ
Local storm report, Jun 21, 5:48 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
548 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 S WHITTEMORE          44.20N 83.80W
06/21/2008  M0.50 INCH       IOSCO              MI   AIRPLANE PILOT

&&

JZ
Local storm report, Jun 21, 6:12 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
612 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TAWAS CITY              44.27N 83.52W
06/21/2008  M0.88 INCH       IOSCO              MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jun 21, 6:38 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
638 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 E GLENNIE             44.57N 83.66W
06/21/2008  M0.50 INCH       ALCONA             MI   AMATEUR RADIO

&&

JZ
Local storm report, Jun 21, 7:24 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
724 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             2 S ST. HELEN           44.33N 84.42W
06/21/2008  M0.75 INCH       ROSCOMMON          MI   TRAINED SPOTTER

&&

JZ
Local storm report, Jun 21, 7:44 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
744 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             FAIRVIEW                44.72N 84.05W
06/21/2008  M0.50 INCH       OSCODA             MI   CO-OP OBSERVER

&&

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:49 PM EDTSevere Thunderstorm WarningAPXManistee, Wexford26 min
Jun 22, 12:51 PM EDTSevere Thunderstorm WarningAPXAlpena24 min
Jun 22, 1:17 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency43 min
Jun 22, 1:34 PM EDTSevere Thunderstorm WarningAPXMissaukee41 min
Jun 22, 1:41 PM EDTSpecial Marine WarningAPX94 min
Jun 22, 2:01 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena59 min
Jun 22, 2:06 PM EDTTornado WarningAPXAlcona39 min
Jun 22, 2:17 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Kalkaska, Missaukee, Wexford58 min
Jun 22, 2:39 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco66 min
Jun 22, 2:55 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco32 min
Jun 22, 2:58 PM EDTSpecial Marine WarningAPX43 min
Jun 22, 3:25 PM EDTSevere Thunderstorm WarningAPXMontmorency39 min
Jun 22, 3:43 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda50 min
Jun 22, 3:46 PM EDTSpecial Marine WarningAPX45 min
Jun 22, 3:52 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet38 min
Jun 22, 4:01 PM EDTFlash Flood WarningAPXAlcona, Iosco9 min
Jun 22, 4:03 PM EDTFlash Flood WarningAPXAlcona3 hr
Jun 22, 4:17 PM EDTFlash Flood WarningAPXWexford3 hr
Jun 22, 5:19 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle30 min
Jun 22, 6:34 PM EDTSevere Thunderstorm WarningAPXOgemaw29 min
Jun 22, 6:53 PM EDTFlash Flood WarningAPXAlcona3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.